Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 75, NWS Midland/Odessa, TX

August 25, 2011Howard County, Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 25, 2011, 4:58 PM CDT for Howard County, Mitchell County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2011, 4:58 PM CDT (21:58 UTC)
Expired
Aug 25, 2011, 5:46 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Howard County, TX, Mitchell County, TX

The radar

The San Angelo radar (KSJT), 99 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

529 
WUUS54 KMAF 252158
SVRMAF
TXC227-335-252300-
/O.NEW.KMAF.SV.W.0075.110825T2158Z-110825T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 PM CDT THU AUG 25 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HOWARD COUNTY IN WEST TEXAS...
  SOUTHERN MITCHELL COUNTY IN WEST TEXAS...

* UNTIL 600 PM CDT

* AT 454 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED      
  OVER CENTRAL MITCHELL COUNTY...OR 13 MILES SOUTH OF COLORADO       
  CITY...MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SOUTHERN MITCHELL COUNTY...
  SOUTHWESTERN MITCHELL COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3208 10088 3208 10126 3222 10127 3233 10084
      3215 10072
TIME...MOT...LOC 2158Z 059DEG 15KT 3221 10088

$$
3 follow-up statements
629 
WWUS54 KMAF 252215
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
515 PM CDT THU AUG 25 2011

TXC227-335-252300-
/O.CON.KMAF.SV.W.0075.000000T0000Z-110825T2300Z/
HOWARD TX-MITCHELL TX-
515 PM CDT THU AUG 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES...

AT 510 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS 
LOCATED OVER SOUTH CENTRAL MITCHELL COUNTY...OR ABOUT 16 MILES SOUTH 
OF COLORADO CITY...MOVING SOUTHWEST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SOUTH
CENTRAL MITCHELL COUNTY...SOUTHWESTERN MITCHELL COUNTY AND EXTREME
SOUTHWESTERN MITCHELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR 
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE 
SHELTER NOW.

&&

LAT...LON 3231 10088 3215 10078 3208 10088 3208 10126
      3222 10127
TIME...MOT...LOC 2214Z 059DEG 15KT 3217 10094

$$
513 
WWUS54 KMAF 252231
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT THU AUG 25 2011

TXC227-335-252300-
/O.CON.KMAF.SV.W.0075.000000T0000Z-110825T2300Z/
HOWARD TX-MITCHELL TX-
531 PM CDT THU AUG 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES...

AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED OVER SOUTH CENTRAL MITCHELL COUNTY...OR ABOUT 20 MILES 
SOUTHWEST OF COLORADO CITY...MOVING SOUTHWEST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SOUTH
CENTRAL MITCHELL COUNTY AND EXTREME SOUTHWESTERN MITCHELL COUNTY.

LAT...LON 3227 10093 3214 10084 3208 10088 3208 10126
      3222 10127
TIME...MOT...LOC 2231Z 059DEG 15KT 3213 10101

$$
367 
WWUS54 KMAF 252246
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 PM CDT THU AUG 25 2011

TXC227-335-252256-
/O.CAN.KMAF.SV.W.0075.000000T0000Z-110825T2300Z/
HOWARD TX-MITCHELL TX-
546 PM CDT THU AUG 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MITCHELL AND
SOUTHEASTERN HOWARD COUNTIES IS CANCELLED...

AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3227 10093 3214 10084 3208 10088 3208 10126
      3222 10127
TIME...MOT...LOC 2246Z 059DEG 15KT 3210 10107

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:09 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 25, 3:09 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT THU AUG 25 2011

.DISCUSSION...
THE 25/12Z SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS THE SOUTHERN
PORTION OF THE TEXAS PANHANDLE...CENTRAL OKLAHOMA AND FAR NORTHEAST
ARKANSAS. A WEAK SURFACE TROUGH WAS ALSO LOCATED JUST SOUTH OF THE
COLD FRONT...ROUGHLY ALONG A WICHITA FALLS TO LAMESA LINE.

WE DO EXPECT SOME CONVECTION TO DEVELOP THIS AFTERNOON AND EVENING
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE ABOVE MENTIONED
SURFACE TROUGH WILL AID IN CONVECTION DEVELOPMENT ACROSS SOUTHEAST
NEW MEXICO...THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS. EASTERLY FLOW IN THE LOW-LEVELS WILL ALSO AID OROGRAPHIC
LIFT ACROSS THE DAVIS AND GUADALUPE MOUNTAINS...RESULTING IN A
SLIGHTLY BETTER CHANCE FOR THUNDERSTORMS. FINALLY...ONGOING
CONVECTION ACROSS WEST CENTRAL TEXAS COULD SEND AN OUTFLOW BOUNDARY
INTO THE AREA THIS EVENING...POSSIBLY RESULTING IN A LITTLE BETTER
CHANCE FOR CONVECTION ACROSS THE SOUTHERN PERMIAN BASIN AND LOWER
TRANS PECOS. OVERALL...THE CURRENT FORECAST IS IN GOOD SHAPE AND
GENERALLY MINOR CHANGES HAVE BEEN MADE. WE DID OPT TO INCREASE RAIN
CHANCES ACROSS NORTHERN EDDY AND LEA COUNTIES AS WELL AS THE
NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS...GIVEN GOOD
AGREEMENT AMONG THE RUC13...NAM12 AND THE 4KM WRF/NMM. THE MAIN
CONCERN WITH THE STRONGER STORMS WILL BE LIGHTNING STRIKES AND GUSTY
WINDS. BRIEF HEAVY RAIN CAN ALSO BE EXPECTED. MOST ACTIVITY SHOULD
BE ON THE DECREASE WITH THE LOSS OF DAYTIME HEATING...HOWEVER WE DID
KEEP A MENTION OF ISOLATED THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO
THROUGH TONIGHT AS THE COLD FRONT MAY EASE INTO THAT REGION.

ON FRIDAY...THE COLD FRONT WILL WEAKEN AND LIKELY BECOME DIFFUSE
ACROSS THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.
EASTERLY UPSLOPE FLOW IN THE LOW-LEVELS REMAINS IN PLACE...SO WE
COULD SEE SOME CONVECTION ACROSS THE DAVIS AND GUADALUPE MOUNTAINS
THE THE ADJACENT PLAINS OF WESTERN EDDY COUNTY. THE SHORT RANGE
MODELS ARE RELUCTANT TO DEVELOP PRECIPITATION NEAR THE ABOVE
MENTIONED FRONT. FOR NOW...WE WILL KEEP A DRY FORECAST...BUT DID OPT
TO INCREASE GRIDDED POPS SLIGHTLY. CONTINUED HOT CONDITIONS CAN ALSO
BE EXPECTED ON FRIDAY WITH TEMPERATURES ROUGHLY 10 DEGREES ABOVE
NORMAL. HOT AND DRY WEATHER WILL CONTINUE THROUGH THE UPCOMING
WEEKEND...WITH TEMPERATURES LIKELY TO BE HOTTEST ON SUNDAY. A SLIGHT
DOWNSLOPE COMPONENT TO SURFACE WINDS WILL AID IN THE WARM UP WITH ALL
AREAS RUNNING ROUGHLY 10 TO 15 DEGREES ABOVE CLIMATOLOGICAL VALUES.

EARLY NEXT WEEK...IT DOES APPEAR THE PERSISTENT UPPER LEVEL RIDGE
WILL SHIFT WEST...BRINGING WEAK NORTHERLY FLOW IN THE MID LEVELS TO
THE REGION. A COLD FRONT IS EXPECTED TO MOVE INTO THE SOUTHERN U.S.
PLAINS...BUT JUST HOW FAR THIS FRONT MOVES IS STILL UNCLEAR. WE DID
DECREASE TEMPERATURES A FEW DEGREES EARLY NEXT WEEK...BUT ABOVE
NORMAL WARMTH IS STILL EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              75 102  74 103  /  20  10   0   0
CARLSBAD NM                70 101  70 103  /  20  10  10   0
DRYDEN TX                  76 102  75 104  /  20   0   0   0
FORT STOCKTON TX           74  99  74 101  /  20  10   0   0
GUADALUPE PASS TX          70  92  70  93  /  20  10  10  10
HOBBS NM                   71 100  70 101  /  20  10   0   0
MARFA TX                   62  90  61  93  /  20  10  10  10
MIDLAND INTL AIRPORT TX    74 101  72 102  /  20  10   0   0
ODESSA TX                  74 101  73 102  /  20  10   0   0
WINK TX                    74 102  73 104  /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/06
Hazardous weather outlook, Aug 25, 1:40 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
140 PM CDT THU AUG 25 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
140 PM CDT THU AUG 25 2011 /1240 PM MDT THU AUG 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHEAST NEW MEXICO AND WEST TEXAS MAINLY THIS EVENING. THE
STRONGER STORMS COULD GENERATE GUSTY WINDS OVER 50 MPH...BRIEF
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.